Affordable Access

Electrocardiographic changes following intravenous administration of thioridazine to macaque monkeys.

Authors
Type
Published Article
Journal
The Journal of clinical psychiatry
Publication Date
Volume
43
Issue
5 Pt 2
Pages
41–43
Identifiers
PMID: 7076640
Source
Medline

Abstract

Treatment with thioridazine has been associated with electrocardiographic abnormalities, and there are individual case reports of fatal cardiac arrhythmias in patients taking thioridazine. Thioridazine or its metabolites can cause T-wave changes, but there is no evidence for a causal relationship between exposure to thioridazine and the occurrence of arrhythmias. In this study, the authors administered up to 6.7 mg/kg of thioridazine intravenously to macaque monkeys. Two of the animals had minimal T-wave changes immediately after the thioridazine injections and premature ventricular contractions a week later. The premature beats disappeared immediately after the next injection of thioridazine was administered. The authors suggest that when thioridazine has minimal effects on the T-wave, it may have both antiarrhythmic and arrhythmic activity. This could explain why cardiac arrhythmias have not been demonstrated in patients receiving regular, frequent doses of thioridazine, and suggests that arrhythmias may occur more frequently in patients with minimal T-wave changes.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments